Acute myocardial infarction due to spontaneous coronary artery dissection in a 6-year-old boy with ADHD on the third day of treatment with methylphenidate

Abstract

Methylphenidate (MPH) is an indirect-acting sympathomimetic drug and structurally related to amphetamine. It is widely used to treat children aged 6 years and older, as well as adolescents who have attention-deficit/hyperactivity disorder (ADHD). We report on a 6-year-old boy who presented with typical angina symptoms occurring several hours after intake of an increased dose of MPH, which had been initiated for ADHD treatment 2 days earlier. Despite typical angina symptoms, the diagnosis of myocardial infarction due to spontaneous coronary artery dissection of the right coronary artery was delayed. Most epidemiological studies could not detect an increased risk for cardiovascular events in association with ADHD medications. However, the direct temporal relationship in our case indicates the possibility that MPH may trigger spontaneous coronary artery dissection in predisposed patients. Since myocardial infarction in children is rare but comprises various etiologies, awareness of this possible catastrophic event among medical staff may be lower and may delay immediate life-saving diagnostic and therapeutic measures.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    EMA (2009) Questions and answers on the review of medicines containing methylphenidate. https://www.ema.europa.eu/en/documents/referral/questions-answers-review-medicines-containing-methylphenidate_en.pdf. Accessed: 6 Jan 2020. Doc. Ref. EMEA/658285/2008; London, 22 Jan

  2. 2.

    Arzneiverordnungs-Report 2019 (2019) Springer-Verlag, Berlin

  3. 3.

    Faraone SV (2018) The pharmacology of amphetamine and methylphenidate: relevance to the neurobiology of attention-deficit/hyperactivity disorder and other psychiatric comorbidities. Neurosci Biobehav Rev 87:255–270. https://doi.org/10.1016/j.neubiorev.2018.02.001

    CAS  Article  PubMed  Google Scholar 

  4. 4.

    Novartis Pharma GmbH (2019) Fachinformation “Ritalin® 10 mg Tabletten”. Stand: Oktober

  5. 5.

    Daly MW, Custer G, McLeay PD (2008) Cardiac arrest with pulseless electrical activity associated with methylphenidate in an adolescent with a normal baseline echocardiogram. Pharmacotherapy 28(11):1408–1412. https://doi.org/10.1592/phco.28.11.1408

    CAS  Article  PubMed  Google Scholar 

  6. 6.

    Baumeister TB, Wickenbrock I, Perings CA (2016) STEMI secondary to coronary vasospasm: possible adverse event of methylphenidate in a 21-year-old man with ADHD. Drug Saf Case Rep 3(1):10. https://doi.org/10.1007/s40800-016-0035-7

    Article  PubMed  PubMed Central  Google Scholar 

  7. 7.

    Munk K, Gormsen L, Kim WY, Andersen NH (2015) Cardiac arrest following a myocardial infarction in a child treated with methylphenidate. Case Rep Pediatr 2015:905097. https://doi.org/10.1155/2015/905097

    Article  PubMed  PubMed Central  Google Scholar 

  8. 8.

    Thompson J, Thompson JR (2010) Acute myocardial infarction related to methylphenidate for adult attention deficit disorder. J Emerg Med 38(1):18–21. https://doi.org/10.1016/j.jemermed.2007.06.021

    Article  PubMed  Google Scholar 

  9. 9.

    George AK, Kunwar AR, Awasthi A (2005) Acute myocardial infarction in a young male on methylphenidate, bupropion, and erythromycin. J Child Adolesc Psychopharmacol 15(4):693–695. https://doi.org/10.1089/cap.2005.15.693

    Article  PubMed  Google Scholar 

  10. 10.

    Ruwald MH, Ruwald AC, Tonder N (2012) Methylphenidate induced ST elevation acute myocardial infarction. Ugeskr Laeger 174(10):647–648

    PubMed  Google Scholar 

  11. 11.

    Hole LD, Schjott J (2014) Myocardial injury in a 41-year-old male treated with methylphenidate: a case report. BMC Res Notes 7:480. https://doi.org/10.1186/1756-0500-7-480

    Article  PubMed  PubMed Central  Google Scholar 

  12. 12.

    Schelleman H, Bilker WB, Strom BL, Kimmel SE, Newcomb C, Guevara JP, Daniel GW, Cziraky MJ, Hennessy S (2011) Cardiovascular events and death in children exposed and unexposed to ADHD agents. Pediatrics 127(6):1102–1110. https://doi.org/10.1542/peds.2010-3371

    Article  PubMed  PubMed Central  Google Scholar 

  13. 13.

    Cooper WO, Habel LA, Sox CM, Chan KA, Arbogast PG, Cheetham TC, Murray KT, Quinn VP, Stein CM, Callahan ST, Fireman BH, Fish FA, Kirshner HS, O’Duffy A, Connell FA, Ray WA (2011) ADHD drugs and serious cardiovascular events in children and young adults. N Engl J Med 365(20):1896–1904. https://doi.org/10.1056/NEJMoa1110212

    CAS  Article  PubMed  PubMed Central  Google Scholar 

  14. 14.

    Westover AN, Halm EA (2012) Do prescription stimulants increase the risk of adverse cardiovascular events?: a systematic review. BMC Cardiovasc Disord 12:41. https://doi.org/10.1186/1471-2261-12-41

    Article  PubMed  PubMed Central  Google Scholar 

  15. 15.

    Shin JY, Roughead EE, Park BJ, Pratt NL (2016) Cardiovascular safety of methylphenidate among children and young people with attention-deficit/hyperactivity disorder (ADHD): nationwide self controlled case series study. BMJ 353:i2550. https://doi.org/10.1136/bmj.i2550

    Article  PubMed  PubMed Central  Google Scholar 

  16. 16.

    Jackson JW (2016) The cardiovascular safety of methylphenidate. BMJ 353:i2874. https://doi.org/10.1136/bmj.i2874

    Article  PubMed  PubMed Central  Google Scholar 

  17. 17.

    Franke KB, Wong DTL, Baumann A, Nicholls SJ, Gulati R, Psaltis PJ (2019) Current state-of-play in spontaneous coronary artery dissection. Cardiovasc Diagn Ther 9(3):281–298. https://doi.org/10.21037/cdt.2019.04.03

    Article  PubMed  PubMed Central  Google Scholar 

  18. 18.

    Saw J, Aymong E, Sedlak T, Buller CE, Starovoytov A, Ricci D, Robinson S, Vuurmans T, Gao M, Humphries K, Mancini GB (2014) Spontaneous coronary artery dissection: association with predisposing arteriopathies and precipitating stressors and cardiovascular outcomes. Circ Cardiovasc Interv 7(5):645–655. https://doi.org/10.1161/CIRCINTERVENTIONS.114.001760

    Article  PubMed  Google Scholar 

  19. 19.

    Mahmood MM, Wright RA (2016) Spontaneous coronary artery dissection in a patient on methylphenidate for attention deficit hyperactivity disorder. Int J Cardiol 222:830–831. https://doi.org/10.1016/j.ijcard.2016.07.295

    Article  PubMed  Google Scholar 

  20. 20.

    Towbin J, Bricker JT, Carson A, McNamara DG (1987) Myocardial infarction in children. Pediatr Res 21(4):195–195. https://doi.org/10.1203/00006450-198704010-00174

    Article  Google Scholar 

  21. 21.

    Reich JD, Campbell R (1998) Myocardial infarction in children. Am J Emerg Med 16(3):296–303. https://doi.org/10.1016/s0735-6757(98)90107-3

    CAS  Article  PubMed  Google Scholar 

  22. 22.

    Roffi M, Patrono C, Collet JP, Mueller C, Valgimigli M, Andreotti F, Bax JJ, Borger MA, Brotons C, Chew DP, Gencer B, Hasenfuss G, Kjeldsen K, Lancellotti P, Landmesser U, Mehilli J, Mukherjee D, Storey RF, Windecker S, Group ESCSD (2016) 2015 ESC guidelines for the management of acute coronary syndromes in patients presenting without persistent ST-segment elevation: task force for the management of acute coronary syndromes in patients presenting without persistent ST-segment elevation of the European Society of Cardiology (ESC). Eur Heart J 37(3):267–315. https://doi.org/10.1093/eurheartj/ehv320

    CAS  Article  PubMed  Google Scholar 

  23. 23.

    Ibanez B, James S, Agewall S, Antunes MJ, Bucciarelli-Ducci C, Bueno H, Caforio ALP, Crea F, Goudevenos JA, Halvorsen S, Hindricks G, Kastrati A, Lenzen MJ, Prescott E, Roffi M, Valgimigli M, Varenhorst C, Vranckx P, Widimsky P, Group ESCSD (2018) 2017 ESC guidelines for the management of acute myocardial infarction in patients presenting with ST-segment elevation: the task force for the management of acute myocardial infarction in patients presenting with ST-segment elevation of the European Society of Cardiology (ESC). Eur Heart J 39(2):119–177. https://doi.org/10.1093/eurheartj/ehx393

    Article  Google Scholar 

Download references

Acknowledgements

The authors would like to thank Siobhan O’Leary for English editing assistance.

Funding

None.

Author information

Affiliations

Authors

Contributions

All authors contributed to the study conception and design. Material preparation, data collection and analysis were performed by TS and GK. The first draft of the manuscript was written by TS and all authors commented on previous versions of the manuscript. All authors read and approved the final manuscript.

Corresponding author

Correspondence to Thomas Stammschulte.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Stammschulte, T., Pitzer, M., Rascher, W. et al. Acute myocardial infarction due to spontaneous coronary artery dissection in a 6-year-old boy with ADHD on the third day of treatment with methylphenidate. Eur Child Adolesc Psychiatry (2021). https://doi.org/10.1007/s00787-021-01729-2

Download citation

Keywords

  • Methylphenidate
  • Myocardial infarction
  • Spontaneous coronary artery dissection
  • Attention deficit hyperactivity disorder
  • Adverse drug reaction